Skip to main content
main-content
Top

Hint

Swipe to navigate through the chapters of this book

2021 | OriginalPaper | Chapter

Curves with Sharp Chabauty-Coleman Bound

share
SHARE

Abstract

We construct curves of each genus g ≥ 2 for which Coleman’s effective Chabauty bound is sharp and Coleman’s theorem can be applied to determine rational points if the rank condition is satisfied. We give numerous examples of genus two and rank one curves for which Coleman’s bound is sharp. Based on one of those curves, we construct an example of a curve of genus five whose rational points are determined using the descent method together with Coleman’s theorem.
Literature
[BBM16]
go back to reference Jennifer S. Balakrishnan, Amnon Besser, and J. Steffen Müller. Quadratic Chabauty: p-adic heights and integral points on hyperelliptic curves. Journal für die reine und angewandte Mathematik, 2016(720):51–79, 01 Nov. 2016. Jennifer S. Balakrishnan, Amnon Besser, and J. Steffen Müller. Quadratic Chabauty: p-adic heights and integral points on hyperelliptic curves. Journal für die reine und angewandte Mathematik, 2016(720):51–79, 01 Nov. 2016.
[BBM17]
go back to reference Jennifer Balakrishnan, Amnon Besser, and J. Steffen Müller. Computing integral points on hyperelliptic curves using quadratic Chabauty. Mathematics of Computation, 86:1403–1434, 2017. Jennifer Balakrishnan, Amnon Besser, and J. Steffen Müller. Computing integral points on hyperelliptic curves using quadratic Chabauty. Mathematics of Computation, 86:1403–1434, 2017.
[BCP97]
go back to reference Wieb Bosma, John Cannon, and Catherine Playoust. The Magma algebra system. I. The user language. J. Symbolic Comput., 24(3–4):235–265, 1997. Wieb Bosma, John Cannon, and Catherine Playoust. The Magma algebra system. I. The user language. J. Symbolic Comput., 24(3–4):235–265, 1997.
[BS09]
go back to reference Nils Bruin and Michael Stoll. Two-cover descent on hyperelliptic curves. Mathematics of Computation, 78(268):2347–2370, 2009. MathSciNetCrossRef Nils Bruin and Michael Stoll. Two-cover descent on hyperelliptic curves. Mathematics of Computation, 78(268):2347–2370, 2009. MathSciNetCrossRef
[BS10]
go back to reference Nils Bruin and Michael Stoll. The Mordell–Weil sieve: proving non-existence of rational points on curves. LMS Journal of Computation and Mathematics, 13:272–306, 2010. MathSciNetCrossRef Nils Bruin and Michael Stoll. The Mordell–Weil sieve: proving non-existence of rational points on curves. LMS Journal of Computation and Mathematics, 13:272–306, 2010. MathSciNetCrossRef
[Cha41]
go back to reference Claude Chabauty. Sur les points rationnels des courbes algébriques de genre supérieur à l’unité. C. R. Acad. Sci. Paris, 212:882–885, 1941. MathSciNetMATH Claude Chabauty. Sur les points rationnels des courbes algébriques de genre supérieur à l’unité. C. R. Acad. Sci. Paris, 212:882–885, 1941. MathSciNetMATH
[Col85a]
go back to reference Robert F. Coleman. Effective Chabauty. Duke Math. J., 52(3):765–770, 09 1985. Robert F. Coleman. Effective Chabauty. Duke Math. J., 52(3):765–770, 09 1985.
[Col85b]
go back to reference Robert F. Coleman. Torsion points on curves and p-adic abelian integrals. Annals of Mathematics, 121(1):111–168, 1985. MathSciNetCrossRef Robert F. Coleman. Torsion points on curves and p-adic abelian integrals. Annals of Mathematics, 121(1):111–168, 1985. MathSciNetCrossRef
[Dok04]
[Fal83]
go back to reference Gerd Faltings. Endlichkeitssätze für abelsche Varietäten über Zahlkörpern. Inventiones mathematicae, 73(3):349–366, 1983. MathSciNetCrossRef Gerd Faltings. Endlichkeitssätze für abelsche Varietäten über Zahlkörpern. Inventiones mathematicae, 73(3):349–366, 1983. MathSciNetCrossRef
[GG93]
go back to reference Daniel M. Gordon and David J. W. Grant. Computing the Mordell-Weil rank of Jacobians of curves of genus two. Transactions of the American Mathematical Society, 337(2):807–824, 1993. Daniel M. Gordon and David J. W. Grant. Computing the Mordell-Weil rank of Jacobians of curves of genus two. Transactions of the American Mathematical Society, 337(2):807–824, 1993.
[Gra94]
go back to reference David Grant. A curve for which Coleman’s effective Chabauty bound is sharp. Proceedings of the American Mathematical Society, 122(1):317–319, 1994. MathSciNetMATH David Grant. A curve for which Coleman’s effective Chabauty bound is sharp. Proceedings of the American Mathematical Society, 122(1):317–319, 1994. MathSciNetMATH
[HM19]
go back to reference Yoshinosuke Hirakawa and Hideki Matsumura. A unique pair of triangles. Journal of Number Theory, 194:297–302, 2019. MathSciNetCrossRef Yoshinosuke Hirakawa and Hideki Matsumura. A unique pair of triangles. Journal of Number Theory, 194:297–302, 2019. MathSciNetCrossRef
[HS00]
go back to reference Marc Hindry and Joseph H. Silverman. Diophantine geometry. An Introduction, volume 201 of Graduate Texts in Mathematics. Springer-Verlag, New York, 2000. Marc Hindry and Joseph H. Silverman. Diophantine geometry. An Introduction, volume 201 of Graduate Texts in Mathematics. Springer-Verlag, New York, 2000.
[HZ02]
go back to reference Everett W. Howe and Hui June Zhu. On the existence of absolutely simple abelian varieties of a given dimension over an arbitrary field. Journal of Number Theory, 92(1):139–163, 2002. Everett W. Howe and Hui June Zhu. On the existence of absolutely simple abelian varieties of a given dimension over an arbitrary field. Journal of Number Theory, 92(1):139–163, 2002.
[JT99]
go back to reference Kirti Joshi and Pavlos Tzermias. On the Coleman-Chabauty bound. C. R. Acad. Sci. Paris Sér. I Math., 329(6):459–463, 1999. MathSciNetCrossRef Kirti Joshi and Pavlos Tzermias. On the Coleman-Chabauty bound. C. R. Acad. Sci. Paris Sér. I Math., 329(6):459–463, 1999. MathSciNetCrossRef
[Kim05]
go back to reference M. Kim. The motivic fundamental group of \(\mathbb {P}^1\backslash \{0,1,\infty \}\) and the theorem of Siegel. Inventiones mathematicae, 161(3):629–656, 2005. M. Kim. The motivic fundamental group of \(\mathbb {P}^1\backslash \{0,1,\infty \}\) and the theorem of Siegel. Inventiones mathematicae, 161(3):629–656, 2005.
[Kim09]
go back to reference Minhyong Kim. The unipotent Albanese map and Selmer varieties for curves. Publ. Res. Inst. Math. Sci., 45(1):89–133, 2009. MathSciNetCrossRef Minhyong Kim. The unipotent Albanese map and Selmer varieties for curves. Publ. Res. Inst. Math. Sci., 45(1):89–133, 2009. MathSciNetCrossRef
[KZB13]
go back to reference Eric Katz and David Zureick-Brown. The Chabauty–Coleman bound at a prime of bad reduction and Clifford bounds for geometric rank functions. Compositio Mathematica, 149(11):1818–1838, 2013. MathSciNetCrossRef Eric Katz and David Zureick-Brown. The Chabauty–Coleman bound at a prime of bad reduction and Clifford bounds for geometric rank functions. Compositio Mathematica, 149(11):1818–1838, 2013. MathSciNetCrossRef
[LT02]
go back to reference Dino Lorenzini and Thomas J. Tucker. Thue equations and the method of Chabauty-Coleman. Inventiones mathematicae, 148(1):47–77, 2002. MathSciNetCrossRef Dino Lorenzini and Thomas J. Tucker. Thue equations and the method of Chabauty-Coleman. Inventiones mathematicae, 148(1):47–77, 2002. MathSciNetCrossRef
[Mor22]
go back to reference Louis J. Mordell. On the rational solutions of the indeterminate equations of the third and fourth degrees. Proc. Camb. Phil. Soc., 21:179–192, 1922. MATH Louis J. Mordell. On the rational solutions of the indeterminate equations of the third and fourth degrees. Proc. Camb. Phil. Soc., 21:179–192, 1922. MATH
[MP12]
go back to reference William McCallum and Bjorn Poonen. The method of Chabauty and Coleman. Explicit Methods in Number Theory, Panor. Synthèses, 36:99–117, 2012. MathSciNetMATH William McCallum and Bjorn Poonen. The method of Chabauty and Coleman. Explicit Methods in Number Theory, Panor. Synthèses, 36:99–117, 2012. MathSciNetMATH
[Pau08]
[RR96]
go back to reference Olivier Ramaré and Robert Rumely. Primes in arithmetic progressions. Mathematics of Computation, 65(213):397–425, 1996. MathSciNetCrossRef Olivier Ramaré and Robert Rumely. Primes in arithmetic progressions. Mathematics of Computation, 65(213):397–425, 1996. MathSciNetCrossRef
[Sch95]
go back to reference Edward F. Schaefer. 2-descent on the Jacobians of hyperelliptic curves. Journal of Number Theory, 51(2):219–232, 1995. MathSciNetCrossRef Edward F. Schaefer. 2-descent on the Jacobians of hyperelliptic curves. Journal of Number Theory, 51(2):219–232, 1995. MathSciNetCrossRef
[Sch99]
go back to reference Victor Scharaschkin. Local-global problems and the Brauer-Manin obstruction. ProQuest LLC, Ann Arbor, MI, Thesis (Ph.D.)–University of Michigan, 1999. Victor Scharaschkin. Local-global problems and the Brauer-Manin obstruction. ProQuest LLC, Ann Arbor, MI, Thesis (Ph.D.)–University of Michigan, 1999.
[Sik15]
go back to reference Samir Siksek. Chabauty and the Mordell-Weil sieve. In Advances on superelliptic curves and their applications, volume 41 of NATO Sci. Peace Secur. Ser. D Inf. Commun. Secur., pages 194–224. IOS, Amsterdam, 2015. Samir Siksek. Chabauty and the Mordell-Weil sieve. In Advances on superelliptic curves and their applications, volume 41 of NATO Sci. Peace Secur. Ser. D Inf. Commun. Secur., pages 194–224. IOS, Amsterdam, 2015.
[Sto01]
[Sto06]
go back to reference Michael Stoll. Independence of rational points on twists of a given curve. Compositio Mathematica, 142(5), 2006. Michael Stoll. Independence of rational points on twists of a given curve. Compositio Mathematica, 142(5), 2006.
[Sto15]
go back to reference Michael Stoll. Descent and covering collections. In Advances on superelliptic curves and their applications, volume 41 of NATO Sci. Peace Secur. Ser. D Inf. Commun. Secur., pages 176–193. IOS, Amsterdam, 2015. Michael Stoll. Descent and covering collections. In Advances on superelliptic curves and their applications, volume 41 of NATO Sci. Peace Secur. Ser. D Inf. Commun. Secur., pages 176–193. IOS, Amsterdam, 2015.
[Tat66]
go back to reference John Tate. On the conjectures of Birch and Swinnerton-Dyer and a geometric analog. Séminaire N. Bourbaki Exp. No. 306, 415–440, 1966. John Tate. On the conjectures of Birch and Swinnerton-Dyer and a geometric analog. Séminaire N. Bourbaki Exp. No. 306, 415–440, 1966.
[Wei29]
Metadata
Title
Curves with Sharp Chabauty-Coleman Bound
Author
Stevan Gajović
Copyright Year
2021
DOI
https://doi.org/10.1007/978-3-030-80914-0_15

Premium Partner